Category: 

What Are the Symptoms of Cyclosporine Toxicity?

Article Details
  • Written By: Nick Mann
  • Edited By: Jessica Seminara
  • Last Modified Date: 25 January 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Cyclosporine is a type of medicine that is often prescribed both to treat psoriasis and to prevent the rejection of organ transplants. It's a powerful medicine that can be beneficial for some patients, but it does have negative side effects as well. If there is an overdose or an abnormal patient reaction to the medicine, it's called cyclosporine toxicity. When this occurs, there are some commonly experienced symptoms, which include raised blood pressure, seizures, vomiting, headaches and liver complications.

One of the most common signs of cyclosporine toxicity is a rise in blood pressure. This is more likely to happen if a patient has received an organ transplant because this medication interferes with the functioning of white blood cells. It basically inhibits white blood cells from attacking, or rejecting, a transplanted organ. This can result in raised blood pressure.

Seizures are another symptom of cyclosporine toxicity, and can be quite dangerous for some patients. This usually happens when a patient receives a high dose of the medicine intravenously. If the bloodstream becomes overwhelmed with cyclosporine, it often inhibits organ functioning, which can result in seizures. When this happens, it's important for the patient to be hospitalized to prevent him from falling into a coma.

In cases where cyclosporine toxicity occurs from oral consumption, it's common for a patient to experience a sense of nausea which usually leads to vomiting. While this isn't as severe as the symptoms from an intravenous overdose, it can still create a very uncomfortable feeling. The positive thing about vomiting is that it helps to reduce the toxin build up within a person's body from the medicine.

Headaches are another pervasive symptom that is particularly common after an organ transplant has taken place. Once cyclosporine has been put into the bloodstream, it often leads to severe headaches and migraine-like feelings. Also, this is often accompanied by a sense of dizziness which can leave a patient feeling weak.

In addition, some patients may also experience problems with their liver. This can be especially problematic because the liver is responsible for filtering out toxins from the body. When this happens, it can also diminish the functioning of other organs within the body, like the kidneys. Therefore, if a person has experienced symptoms of cyclosporine toxicity, it's important to seek treatment right away. Doing so should minimize bodily damage and prevent any more adverse effects from occurring.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email